The relationship between hepatitis and jaundice is one of cause and effect. Hepatitis is a disease of the liver, and one of its symptoms is jaundice, or yellowing of the skin and eyes. Though many areas of the world vaccinate residents for hepatitis B, several other strains can be transmitted through tainted water, food, sewage, and blood products. Jaundice can occur in all types of hepatitis and is sometimes the first symptom a person notices after becoming infected.
Hepatitis is a liver inflammation that causes the liver to swell. The five strains of hepatitis — A, B, C, D, and E — all have potentially the same symptoms. Along with jaundice, the patient may suffer from fever, loss of appetite, stomach pain, dark urine, and nausea or vomiting. While some people who contract hepatitis A or E remain ill for six or more months, most are sick for approximately two months. Hepatitis B, C, and D can become chronic and last a lifetime.
The incubation period, from the time a person is exposed until symptoms are present is 15 to 50 days. Diagnosis is made through blood work and medical imaging tests. Treatment for hepatitis and jaundice typically includes rest, fluids, and proper diet.
When jaundice appears, the illness is typically in its acute stages. Jaundice is caused by the liver's inability to filter bilirubin from the blood, which then impacts the skin and eyes with a yellowish hue. Along with jaundice, the patient may have a significant loss of appetite, feel severely fatigued, and pass dark yellow urine.
Many people, especially younger people, do not have symptoms, and hepatitis quietly runs it course. Others have symptoms, become ill, and then return to their former healthy states. The significance of hepatitis and jaundice is that the illness is in a severe stage and the liver has already been damaged.
Members of high-risk groups, including childcare workers, health-care professionals, and those who have had unprotected sex with multiple partners, should be monitored for hepatitis. A visit to a health-care provider should be scheduled any time jaundice appears, as it may be linked to hepatitis. Intravenous drug users who share syringes with others are at an especially high risk for hepatitis and jaundice, and should be tested on a regular basis.